Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 22, NWS Grand Forks, ND

May 24, 2019Clearwater County, Mahnomen County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 24, 2019, 8:44 PM CDT for Clearwater County, Mahnomen County, Polk County, Minnesota. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2019, 8:44 PM CDT (01:44 UTC)
Expired
May 24, 2019, 9:30 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clearwater County, MN, Mahnomen County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 123 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:58 PM CDTHAIL 12 Se Fosston, MNHAIL UP TO QUARTER SIZED FELL FOR A FEW MINUTES IN VERY HEAVY RAIN AND STRONG WINDS.
May 24, 9:15 PM CDTTSTM WND GST 60Clearbrook, MNVERY HEAVY RAIN AND WINDS TO 60 MPH. HAIL WAS PEA TO SMALL MARBLE SIZED. VIDEO AND REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 443 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
443 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS53 KFGF 250144
SVRFGF
MNC029-087-119-250230-
/O.NEW.KFGF.SV.W.0022.190525T0144Z-190525T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
844 PM CDT Fri May 24 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Polk County in northwestern Minnesota...
  Northern Mahnomen County in northwestern Minnesota...
  Southwestern Clearwater County in northwestern Minnesota...

* Until 930 PM CDT.

* At 844 PM CDT, severe thunderstorms were located along a line
  extending from near Brooks to Bejou, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Lengby, Fosston and Island Lake in Mahnomen County around 900 PM 
  CDT.
  Ebro around 905 PM CDT.
  Weme around 910 PM CDT.
  Clearbrook and Bagley around 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4734 9536 4740 9603 4774 9606 4776 9584
      4777 9584 4782 9537
TIME...MOT...LOC 0144Z 243DEG 50KT 4779 9602 4744 9597 

HAIL...1.25IN
WIND...60MPH
 
$$

GG
2 follow-up statements
820 
WWUS53 KFGF 250157
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
857 PM CDT Fri May 24 2019

MNC029-087-119-250230-
/O.CON.KFGF.SV.W.0022.000000T0000Z-190525T0230Z/
Polk MN-Mahnomen MN-Clearwater MN-
857 PM CDT Fri May 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN POLK...NORTHEASTERN MAHNOMEN AND SOUTHWESTERN
CLEARWATER COUNTIES...

At 857 PM CDT, severe thunderstorms were located along a line
extending from near Oklee to near Fosston, moving northeast at 60
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Lengby and Ebro around 905 PM CDT.
  Weme around 910 PM CDT.
  Clearbrook and Bagley around 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4734 9536 4744 9588 4775 9584 4782 9537
TIME...MOT...LOC 0157Z 243DEG 50KT 4787 9580 4752 9575 

HAIL...1.25IN
WIND...60MPH
 
$$

GG
460 
WWUS53 KFGF 250228
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
928 PM CDT Fri May 24 2019

MNC029-087-119-250238-
/O.EXP.KFGF.SV.W.0022.000000T0000Z-190525T0230Z/
Polk MN-Mahnomen MN-Clearwater MN-
928 PM CDT Fri May 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK...
NORTHEASTERN MAHNOMEN AND SOUTHWESTERN CLEARWATER COUNTIES WILL
EXPIRE AT 930 PM CDT...

The storms which prompted the warning have weakened and moved out of 
the warned area. Therefore, the warning will be allowed to expire.

LAT...LON 4734 9536 4744 9588 4775 9584 4782 9537
TIME...MOT...LOC 0228Z 243DEG 50KT 4806 9525 4771 9520 

$$

GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:43 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 24, 6:43 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
643 PM CDT Fri May 24 2019

.UPDATE...
Issued at 624 PM CDT Fri May 24 2019

No major forecast updates. Updated grids to reflect recent radar
trends. Severe storms continue to be possible over the next one to
two hours as moderate instability, strong deep layer shear, and
strong near-surface vorticity along the surface warm front continue
to promote favorable conditions for severe convection.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 326 PM CDT Fri May 24 2019

Sfc low west of Bismarck at 20z and this will move toward GFK this
evening. Sufficient clearing is occurring in SE ND and temps
rising into the middle 60s. As anticipated there is an uptick in
showers and a few t-storms west of Jamestown. 1000-1200 j/kg cape
expected in this clearing area thru the early evening with HREF
indicating updraft helicity sufficient for strong to briefly
severe level storms with target area being Jamestown, Fargo,
Cooperstown, Mayville, Ada, Mahnomen thru the early evening.
Updated HWO and social media graphic to indicate potential for
strong storms.

Lingering showers will be over NE ND this evening and overnight in
NW MN.

As upper low moves north of the area Saturday sfc-700 mb winds
will turn northerly and there is an area of 850 mb moisture with
likely stratocu which will remain over the area Saturday. Some
clearing likely in the aftn from the west, but not likely to reach
east of the Red until evening. Therefore coolest temps Saturday
east of the Red River with highs upper 50s/around 60. Lingering
shower chance possible Lake of the Woods/Red Lake areas.

.LONG TERM...(Saturday night through Friday)
Issued at 326 PM CDT Fri May 24 2019

An active and cooler than normal pattern will continue for the end
of the weekend and into next week.

Sunday through Monday...

A split flow upper level regime is expected to develop over North
America this weekend with a weak troughing over the southwestern
CONUS and northeast Canada. Nearly zonal flow over the WY/MT Rockies
will promote lee troughing and decent warm/moist return flow into
the Northern Plains with temperatures/dewpoints in the 70s/50s by
Sunday afternoon. This will set the stage for thunderstorms across
western/central ND during the afternoon Sunday with showers and a
few weak thunderstorms Sunday night and into the day Monday for
eastern ND/northwest MN as an upper level shortwave propagates
southward through the region. Widespread rainfall accumulations on
the order of a few tenths of an inch are most likely by Monday night
per ensemble guidance, but exact locations of the heaviest rainfall
remains uncertain.

Tuesday through Thursday...

Slightly warmer temperatures in the 70s are expected Tuesday
afternoon as skies begin to clear out after scattered morning
showers. Rain chances return for Wednesday as a cold front
associated with a second Canadian clipper low pushes southeastward
through the region. A few thunderstorms can't be ruled out with this
frontal passage, but no severe weather is expected at this time.
Drier but cool conditions should prevail for Thursday as surface
high pressure builds into the region. Temperatures will remain well
below seasonal normals with Thursday highs only expected to reach
the mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 624 PM CDT Fri May 24 2019

MVFR to IFR conditions are expected for all TAF sites this evening
as showers and thunderstorms move through the region. A few storms
could be severe with strong wind gusts up to 35 knots and hail up
to 1.5 inches.

Thunderstorms in the vicinity of KFAR are expected to pass by
00 UTC, but scattered convection will persist in the vicinity of
the terminal. TAFs for KFAR will be updated if additional storms
are likely to impact the terminal.

Elsewhere, showers are expected to continue at KDVL, but will move
out by the 01-03 UTC timeframe. Showers, and possibly weak
thunderstorms, will begin by 00 UTC for KGFK, and begin during
the 01-03 UTC time frame for KTVF and KBJI. TAFs for these
locations will be updated as needed if stronger storms appear
likely to impact the terminals.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...AM
SHORT TERM...Riddle
LONG TERM...AM
AVIATION...AM
Hazardous weather outlook, May 24, 3:15 PM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
315 PM CDT Fri May 24 2019

MNZ004>008-NDZ006>008-014>016-024-026-054-252015-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Western Walsh County-
315 PM CDT Fri May 24 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Sunday afternoon and evening over
northeastern North Dakota. The risk of widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-009-013>017-022>024-027>032-040-NDZ027>030-038-039-049-
052-053-252015-
West Polk-Norman-Clay-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
315 PM CDT Fri May 24 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible late afternoon into the
evening. A few strong storms are possible as well with risk of
hail to nickels and gusty winds to 45 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Sunday afternoon and evening over
eastern North Dakota. The risk of widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Local storm report, May 24, 7:33 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
733 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     4 NW WAUBUN             47.23N 96.00W
05/24/2019                   Mahnomen           MN   PUBLIC

            PICTURE OF FUNNEL CLOUD SEEN FROM HIGHWAY 59 NORTH OF
            WAUBUN LOOKING TO THE WEST

&&

NC
Local storm report, May 24, 7:44 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     4 SSE MAHNOMEN          47.26N 95.94W
05/24/2019  M73 MPH          Mahnomen           MN   AWOS

            AWOS REPORTED 73 MPH WIND GUST ASSOCIATED WITH A PASSING
            THUNDERSTORM.

&&

AMOORE
Local storm report, May 24, 8:10 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
810 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          4 N WAUBUN              47.24N 95.94W
05/24/2019                   Mahnomen           MN   LAW ENFORCEMENT

            MAHNOMEN SHERIFFS OFFICE RECEIEVED MULTIPLE REPORTS OF A
            TOUCHDOWN NEAR WAUBUN TIME BASED ON PHONE CALL TO THE
            SHERIFFS OFFICE WITH LOCATION ESTIMATED VIA RADAR

&&

NC
Local storm report, May 24, 8:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
813 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     3 W HOPE                47.32N 97.78W
05/24/2019  M71 MPH          Steele             ND   PUBLIC

            PUBLIC REPORTED PERSONAL WEATHER STATION REPORTED A WIND
            GUSTS UP TO 71 MPH.

&&

AMOORE
Local storm report, May 24, 8:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
817 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             ADA                     47.30N 96.51W
05/24/2019  E0.50 INCH       NORMAN             MN   PUBLIC

&&

NC
Local storm report, May 24, 8:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             2 NNW GARY              47.40N 96.28W
05/24/2019  M1.50 INCH       Norman             MN   PUBLIC

            REPORT VIA MPING WITH TIME ESTIMATED BASED ON RADAR

&&

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:12 PM CDTTornado WarningFGFBecker, Mahnomen, Norman33 min
May 24, 7:44 PM CDTTornado Warning Tornado observedFGFClearwater, Mahnomen22 min
May 24, 7:52 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake27 min
May 24, 8:03 PM CDTSevere Thunderstorm WarningFGFNorman, Polk42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.